Anaphylactic shock to B12 injection

Hi,

I was diagnosed with PA about a year ago. I had the initial loading dose of 6 injections of B12 in 2 weeks and then continued with regular injections. I found my level to require a B12 injection every 8ish weeks. I had to change doctor a couple of months ago due to moving house and had my first routine B12 injection with them 5 weeks ago. A few minutes after that injection, i suffered anaphylactic shock and so the doctor has said that i cannot receive the injection anymore for risk of another reaction. Unfortunately though, he hasn't been able to decide who to refer me to see in order to establish an effective course of treatment for the future. I am getting panicked now cos the weeks are ticking by and I am feeling worse and worse. I haven't felt well at all since the last B12 so not convinced it actually worked at all. Anybody know who I should see?!! Also, is there a possibility that the injections differ between surgeries and that there could have been something else in there that i am allergic to that wasn't in the other injections i received? Getting so frustrated - don't know where to turn!!

16 Replies

oldestnewest
  • I believe that some preaparations contain a small amount of benzyl alcohol which has caused such reactions -

    onlinelibrary.wiley.com/doi...

  • Thank you. Will pass that information on to my doctor.

  • I've never seen benzyl alcohol in the excipients list of any of the hydroxocobalamin I've ever had (and I do look). I know it's common in methylcobalamin.

    Are you in the UK?

  • yes in the UK.

  • Probably not benzyl alcohol then. Annoyingly.

    I suggest you get a selection of sublingual tablets from Amazon and try one a day.

  • One of mine lists sodium dihydrogen orthophosphate. Could that be the culprit?

  • The doctor's practice is investigating the difference between the two injections so will let them know this ingredient. Thank you

  • It shouldn't take too long. Most hydroxocobalamin preparations only have a few excipients and they're normally things that are common in the body.

  • Good spot! Mono sodium phosphate is in Cobalin-H, one of the types of hydroxocobalamin used by the NHS. I'd forgotten about that.

    I really hope that's the cause.

  • Not sure it helps but, by coincidence, I came across this post this morning (I'm plucking up courage to do my first self injection!) :

    healthunlocked.com/pasoc/po...

  • Good luck :)

  • Thank you raustinrb4. I hope you can get to the bottom of why this has happened to you !

  • Hi Polaris

    For you and everyone else, the discussion on that thread relates to hydoroxocobalamin B12 injections available in Australia and New Zealand.

    I am a New Zealander in NZ, and Bethatthebeach is an Australian normally resident on mainland Australia but a frequent visitor to Norfolk Island, part of Australia but in the Tasman Sea between Australia and New Zealand. Just saying ...

  • I think it really comes down to figuring out what the exact allergy is. Very few people are allergic to cobalamin itself, so it is most likely something else. And, assuming that is the case, there should be a different version of injectable B12 that you could safely be given. Perhaps an allergist could help you pinpoint the problem, but they would need to compare the two preparations and it sounds like your doctor's office is already trying to do that.

  • Hi raustinrb4. I'm sending a private message containing details of doctors who deal with desensitising those with allergies to vitamin B12 injections.

    Your GP can contact them for advice or refer you to them.

    Good luck 👍

  • Thank you :)

You may also like...